Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 212, NWS Tallahassee, FL

August 12, 2021Franklin County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2021, 1:00 PM EDT for Franklin County, Liberty County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 1:00 PM EDT (17:00 UTC)
Expired
Aug 12, 2021, 1:30 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 66 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS52 KTAE 121700
SVRTAE
FLC037-077-121730-
/O.NEW.KTAE.SV.W.0212.210812T1700Z-210812T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
100 PM EDT Thu Aug 12 2021

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Liberty County in Big Bend of Florida...
  North central Franklin County in Big Bend of Florida...

* Until 130 PM EDT.

* At 100 PM EDT, a severe thunderstorm was located 11 miles northwest
  of Carrabelle, moving west at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morgan Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3006 8474 2993 8468 2984 8490 2997 8497
TIME...MOT...LOC 1700Z 069DEG 11KT 2995 8483 

HAIL...0.75IN
WIND...60MPH
 
$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:08 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 12, 11:08 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1108 AM EDT Thu Aug 12 2021

.UPDATE...

The 11am NHC advisory shows little change to the forecast of Fred
as it approaches the FL Big Bend and Panhandle late this weekend.
Though other impacts are certainly possible, freshwater flooding
from heavy rain is currently the impact of greatest concern. The
current Quantitative Precipitation Forecast (QPF) from WPC shows
rainfall totals from Sunday through Tuesday of 2-4 inches over the
coastal Big Bend, with local amounts of 5-6 inches. This will
come with the Steinhatchee and Lower Suwanee Rivers already in
flood, and pre-saturated conditions.

&&

.NEAR TERM [Through Tonight]...

The 12z TAE balloon sounding showed a seasonably moist and
unstable air mass, with a Precipitable Water (PW) value of 1.84".
Deep, moist convection will have no trouble firing off this
afternoon. CAMS guidance really favors the Apalachicola National
Forest for initial development this afternoon, favoring the area
between Tallahassee and Port St. Joe. Satellite imagery shows a
burgeoning cumulus field over this area, so that seems quite
reasonable.

&&

.HYDROLOGY...

The Steinhatchee River has barely fallen from Moderate into Minor
Flood category. At the slow rate of fall, foresee the Steinhatchee
still being in flood as the rains from Fred first arrive on
Sunday.

Flood waters continue to route down the Suwanee. Rock Bluff has
been above flood stage since Tue night. Manatee Springs will rise
above flood in the next 24 hours. Branford and Wilcox are forecast
to reach flood this weekend.

Enter Tropical Cyclone Fred on Sunday. The current 3-day rainfall
forecast starting Sunday shows 2-4 inches of rain around the
coastal Big Bend, with locally 4-6 inches possible. These amounts
are subject to adjustment

&&

.PREV DISCUSSION [636 AM EDT]...

.SHORT TERM [Friday Through Saturday]...

The usual summertime pattern is expected to continue through the
first half of this weekend. However, the ridge that has been
building over the region is expected to gradually weaken/break
down ahead of Tropical Storm Fred from the south and a shortwave
from the north on Sunday according to both the Euro and GFS. This
will ultimately determine what the steering flow for TS Fred will
be. Expect daytime highs in the low to mid 90s with overnight lows
in the mid 70s.

.LONG TERM [Saturday Night Through Thursday]...

Our attention now shifts over to the potential impacts from Tropical
Storm Fred through the second half of the weekend and into early
next week. Model guidance is in pretty good agreement with TS Fred
making its way into the SE Gulf within the next 48-72 hours. How TS
Fred interacts with Cuba and the southern Florida Peninsula could
determine it's potential intensity as it approaches the open Gulf
waters. Current SSTs just north of Cuba and within the Gulf are
about 29 degrees C or greater, which is sufficient to support
intensification should it remain organized as it approaches the
Gulf. Things to look out for are: where the weakness in the
aforementioned ridge ends up forming, and if the shortwave that
would be crossing the Midwest, at the same time as TS Fred is
approaching, manages to dig south enough through the ridge
weakness and contribute to a more hostile environment for TS Fred
via wind shear. Since tropical storms are vulnerable to wind sheer
this could be a detrimental factor for TS Freds' longevity. As
expected, any intensity changes will be track dependent and as such,
current uncertainty this far out prevents specific details on
track/intensity. The period of highest impact appears to be around
Sunday and/or Monday. Regardless of strength, a main concern will be
with rainfall potential, especially in light of the flooding that is
still ongoing over the SE Big Bend after heavy rain over the last
week. After TS Fred moves out of the region a subtropical ridge is
expected to filter back over the region, bringing us back into the
pattern we've been experiencing over the last week. Expect daytime
highs in the low 90s with overnight lows in the low to mid 70s.

.AVIATION...
[Through 12Z Friday]

Expect showers and storms to develop this afternoon from the
seabreezes then move further inland through the late evening
hours. Winds will be light and variable with VFR conditions
through the period. In and around convection, brief periods of
MVFR flight conditions and gusty winds are possible.

.MARINE...

Light and gentle breezes will prevail over the waters through Friday
as a high pressure ridge axis noses in from the Atlantic and across
the Panhandle. The ridge will lift northward a bit on Friday night
and Saturday. Tropical Storm Fred is forecast to enter the southeast
Gulf on Saturday and move into the northeast Gulf on Sunday.
Tropical storm conditions are possible over the waters beginning as
soon as Saturday night, but are more likely to begin sometime on
Sunday. Winds will diminish on Monday, but it will take a few days
longer for Gulf waters to settle down.

.FIRE WEATHER...

Expect erratic and gusty winds around afternoon and evening
thunderstorms each day. Otherwise, no hazardous fire weather
conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  75  95  74  95 /  50  30  40  10  40
Panama City   91  76  93  76  93 /  60  20  40  20  40
Dothan        92  73  94  73  93 /  60  30  50  20  40
Albany        94  75  94  75  96 /  50  30  30  10  30
Valdosta      94  73  94  73  93 /  50  40  30  10  40
Cross City    93  73  94  74  91 /  50  30  30  10  60
Apalachicola  90  77  90  77  90 /  50  30  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Haner
NEAR TERM...Haner
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...Haner

In the hours before

Special weather statement, Aug 12, 12:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1234 PM EDT Thu Aug 12 2021

FLZ014-015-114-115-127-121700-
Inland Franklin FL-Coastal Wakulla FL-Inland Gulf FL-
Coastal Franklin FL-Coastal Gulf FL-
1234 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Gulf, south
central Wakulla and Franklin Counties through 100 PM EDT/NOON CDT/...

At 1233 PM EDT/1133 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northeast of
Carrabelle to 7 miles north of Eastpoint to near Port St. Joe.
Movement was northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Port St. Joe, Franklin,
Carrabelle Beach, Royal Bluff, Eleven Mile, Odena, Cape San Blas,
Indian Pass, Beverly, Milltown, Bay City, Apalachicola Airport,
Simmons Bayou, Curtis Mill, Hays Place, Fort Gadsden and Nine Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2963 8539 2987 8543 2997 8485 3001 8466
      3001 8454 3004 8453 3005 8449 2993 8443
      2968 8499
TIME...MOT...LOC 1633Z 230DEG 5KT 2998 8453 2985 8484 2976 8528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

01-GONZALEZ
Special weather statement, Aug 12, 12:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1253 PM EDT Thu Aug 12 2021

FLZ015-026-115-121730-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-
1253 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Liberty
and north central Franklin Counties through 130 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Carrabelle. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morgan Place, High Bluff and Owens Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 8494 3006 8484 3000 8452 2979 8485
TIME...MOT...LOC 1653Z 200DEG 3KT 2990 8480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, Aug 12, 12:57 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1257 PM EDT Thu Aug 12 2021

FLZ014-015-114-115-121730-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
1257 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Gulf and
northwestern Franklin Counties through 130 PM EDT/1230 PM CDT/...

At 1257 PM EDT/1157 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles east of Port St. Joe, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard Creek, Willis Landing and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 8536 3002 8510 3002 8509 3000 8506
      2997 8502 3000 8501 2977 8502 2972 8515
TIME...MOT...LOC 1657Z 154DEG 5KT 2984 8512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01-GONZALEZ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:10 PM EDTSpecial Weather StatementTAELafayette65 min
Aug 11, 9:02 PM EDTRiver Flood WarningTAEDixie, Levy11 days
Aug 11, 9:09 PM EDTSpecial Weather StatementTAEDixie, Lafayette51 min
Aug 11, 9:50 PM EDTSpecial Weather StatementTAEDixie, Lafayette25 min
Aug 11, 10:19 PM EDTSpecial Weather StatementTAEDixie, Lafayette, Taylor41 min
Aug 11, 11:46 PM EDTSpecial Weather StatementTAEMadison44 min
Aug 12, 12:28 AM EDTSpecial Weather StatementTAEMadison32 min
Aug 12, 12:33 AM EDTAreal Flood AdvisoryTAEJefferson, Madison117 min
Aug 12, 12:34 PM EDTSpecial Weather StatementTAEGulf26 min
Aug 12, 12:53 PM EDTSpecial Weather StatementTAEFranklin37 min
Aug 12, 12:57 PM EDTSpecial Weather StatementTAEGulf33 min
Aug 12, 1:28 PM EDTSpecial Weather StatementTAEGulf47 min
Aug 12, 1:48 PM EDTSpecial Marine WarningTAE27 min
Aug 12, 2:00 PM EDTSpecial Weather StatementTAEBay, Calhoun, Liberty60 min
Aug 12, 2:52 PM EDTSpecial Weather StatementTAEBay, Calhoun, Gadsden53 min
Aug 12, 3:08 PM EDTSevere Thunderstorm WarningTAEBay, Washington67 min
Aug 12, 3:11 PM EDTSpecial Marine WarningTAE64 min
Aug 12, 3:39 PM EDTSevere Thunderstorm WarningTAEWalton, Washington42 min
Aug 12, 3:45 PM EDTSpecial Weather StatementTAEHolmes, Jackson, Washington60 min
Aug 12, 3:55 PM EDTSpecial Weather StatementTAEJefferson50 min
Aug 12, 4:44 PM EDTSpecial Weather StatementTAELeon31 min
Aug 12, 4:46 PM EDTSpecial Weather StatementTAEHolmes29 min
Aug 12, 5:31 PM EDTSpecial Weather StatementTAEMadison, Taylor44 min
Aug 12, 6:48 PM EDTSpecial Weather StatementTAEDixie, Lafayette42 min
Aug 12, 6:50 PM EDTSpecial Marine WarningTAE115 min
Aug 12, 7:23 PM EDTSpecial Weather StatementTAEDixie52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.